Tags

Type your tag names separated by a space and hit enter

Macrolides, Digoxin Toxicity and the Risk of Sudden Death: A Population-Based Study.
Drug Saf. 2017 09; 40(9):835-840.DS

Abstract

INTRODUCTION

Digoxin is commonly prescribed to elderly patients with heart failure and atrial fibrillation, and macrolide antibiotics markedly increase the risk of digoxin toxicity.

OBJECTIVE

The aim was to determine whether, in older patients receiving digoxin, macrolide antibiotics are associated with sudden death.

METHODS

We used a population-based, nested, case-control design from January 1, 1994 to December 31, 2012 in a cohort of Ontario residents aged 66 years or older prescribed digoxin. The primary outcome was the risk of sudden death within 14 days of exposure to one of three antibiotics (erythromycin, clarithromycin, or azithromycin), relative to cefuroxime.

RESULTS

Among 39,072 Ontarians who died suddenly while receiving digoxin, 586 died within 14 days of receiving a study antibiotic. Relative to cefuroxime, we found no statistically significant increase in the risk of sudden death following treatment with erythromycin [adjusted odds ratio (aOR) 0.98; 95% confidence interval (CI) 0.65-1.48], clarithromycin (aOR 1.25; 95% CI 0.94-1.65), or azithromycin (aOR 1.07; 95% CI 0.75-1.53).

CONCLUSION

This finding reinforces the cardiovascular safety of macrolide antibiotics in a high-risk population.

Authors+Show Affiliations

Department of Internal Medicine, University of Toronto, Toronto, ON, Canada. kieran.quinn@oneid.on.ca. Sunnybrook Health Sciences Centre, 2075 Bayview Avenue G106, Toronto, ON, M4N 3M5, Canada. kieran.quinn@oneid.on.ca.Institute for Clinical Evaluative Sciences, Toronto, ON, Canada.Institute for Clinical Evaluative Sciences, Toronto, ON, Canada. Institute of Health Policy, Management and Evaluation, University of Toronto, Toronto, ON, Canada. Li Ka Shing Knowledge Institute, St. Michael's Hospital, Toronto, ON, Canada.Institute for Clinical Evaluative Sciences, Toronto, ON, Canada. Institute of Health Policy, Management and Evaluation, University of Toronto, Toronto, ON, Canada. Li Ka Shing Knowledge Institute, St. Michael's Hospital, Toronto, ON, Canada. King Saud University, Riyadh, Saudi Arabia. Sunnybrook Research Institute, Toronto, ON, Canada.Institute for Clinical Evaluative Sciences, Toronto, ON, Canada.Institute for Clinical Evaluative Sciences, Toronto, ON, Canada. Institute of Health Policy, Management and Evaluation, University of Toronto, Toronto, ON, Canada. Li Ka Shing Knowledge Institute, St. Michael's Hospital, Toronto, ON, Canada. Sunnybrook Health Sciences Centre, 2075 Bayview Avenue G106, Toronto, ON, M4N 3M5, Canada.No affiliation info available

Pub Type(s)

Comparative Study
Journal Article
Research Support, Non-U.S. Gov't

Language

eng

PubMed ID

28421551

Citation

Quinn, Kieran L., et al. "Macrolides, Digoxin Toxicity and the Risk of Sudden Death: a Population-Based Study." Drug Safety, vol. 40, no. 9, 2017, pp. 835-840.
Quinn KL, Macdonald EM, Gomes T, et al. Macrolides, Digoxin Toxicity and the Risk of Sudden Death: A Population-Based Study. Drug Saf. 2017;40(9):835-840.
Quinn, K. L., Macdonald, E. M., Gomes, T., Mamdani, M. M., Huang, A., & Juurlink, D. N. (2017). Macrolides, Digoxin Toxicity and the Risk of Sudden Death: A Population-Based Study. Drug Safety, 40(9), 835-840. https://doi.org/10.1007/s40264-017-0539-9
Quinn KL, et al. Macrolides, Digoxin Toxicity and the Risk of Sudden Death: a Population-Based Study. Drug Saf. 2017;40(9):835-840. PubMed PMID: 28421551.
* Article titles in AMA citation format should be in sentence-case
TY - JOUR T1 - Macrolides, Digoxin Toxicity and the Risk of Sudden Death: A Population-Based Study. AU - Quinn,Kieran L, AU - Macdonald,Erin M, AU - Gomes,Tara, AU - Mamdani,Muhammad M, AU - Huang,Anjie, AU - Juurlink,David N, AU - ,, PY - 2017/4/20/pubmed PY - 2018/7/6/medline PY - 2017/4/20/entrez KW - Azithromycin KW - Clarithromycin KW - Digoxin KW - Index Date KW - Sudden Death SP - 835 EP - 840 JF - Drug safety JO - Drug Saf VL - 40 IS - 9 N2 - INTRODUCTION: Digoxin is commonly prescribed to elderly patients with heart failure and atrial fibrillation, and macrolide antibiotics markedly increase the risk of digoxin toxicity. OBJECTIVE: The aim was to determine whether, in older patients receiving digoxin, macrolide antibiotics are associated with sudden death. METHODS: We used a population-based, nested, case-control design from January 1, 1994 to December 31, 2012 in a cohort of Ontario residents aged 66 years or older prescribed digoxin. The primary outcome was the risk of sudden death within 14 days of exposure to one of three antibiotics (erythromycin, clarithromycin, or azithromycin), relative to cefuroxime. RESULTS: Among 39,072 Ontarians who died suddenly while receiving digoxin, 586 died within 14 days of receiving a study antibiotic. Relative to cefuroxime, we found no statistically significant increase in the risk of sudden death following treatment with erythromycin [adjusted odds ratio (aOR) 0.98; 95% confidence interval (CI) 0.65-1.48], clarithromycin (aOR 1.25; 95% CI 0.94-1.65), or azithromycin (aOR 1.07; 95% CI 0.75-1.53). CONCLUSION: This finding reinforces the cardiovascular safety of macrolide antibiotics in a high-risk population. SN - 1179-1942 UR - https://www.unboundmedicine.com/medline/citation/28421551/Macrolides_Digoxin_Toxicity_and_the_Risk_of_Sudden_Death:_A_Population_Based_Study_ L2 - https://dx.doi.org/10.1007/s40264-017-0539-9 DB - PRIME DP - Unbound Medicine ER -